Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 18, NWS Binghamton, NY

August 6, 2003Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Aug 6, 2003, 2:10 PM EDT for Luzerne County, Pennsylvania. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 6, 2003, 2:10 PM EDT (18:10 UTC)
Expired
Aug 6, 2003, 4:15 PM EDT
In force
2 hr
Issued by
NWS Binghamton, NY
Area
Whole counties

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 110 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
110 J/kg
Mixed-layer CIN
-161 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 061810
FFWBGM
PAC079-062015-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
210 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA

* UNTIL 415 PM EDT.

* AT 205 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE
  RAINFALL OVER THE FOLLOWING LOCATIONS BEAR CREEK...DRIFTON...    
  FREELAND...WHITE HAVEN AND WOODSIDE-DRIFTON.  THERE HAVE BEEN 
  REPORTS OF SIGNIFICANT FLOODING IN THE WHITE HAVEN AREA.

RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND
CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

SMALL CREEKS AND STREAMS WILL RAPIDLY FLOOD...POSSIBLY WASHING OUT
ROADS AND FLOODING NEARBY LOW AREAS.

THIS IS AN EXTENSION OF THE PREVIOUS WARNING ISSUED FOR THIS COUNTY.

$$

LAT...LON 4105 7602 4093 7594 4106 7563 4123 7569

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 1:55 PM EDT, 15 minutes earlier.

Area forecast discussion, Aug 6, 1:55 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT WED AUG 6 2003

ERN U.S. TROF REMAINS OVER THE RGN UFN. LOOKS LIKE A RELATIVE BREAK
IN THE PCPN TNGT AND TMRW, THEN THE TROF RELOADS AS ANOTHER S/WV
ROUNDS THE BASE AND HEADS NWD LATE FRIDAY AND SATURDAY. NEARLY STNRY
FNTL BNDRY WILL RE-ESTABLISH ITSELF ACRS THE RGN WITH WAVE OF LOW
PRESSURE TRACKING NWD ALONG IT, SO MORE POTNL FOR XCSV RAINFALL TO
START OFF THE WEEKEND.

IN THE SHORT TERM, WILL KEEP CHC POPS INTO THE EVNG HRS TO COVER
LINGERING ACTIVITY. XPCT PC TO MAINLY CLEAR SKIES OVERNGT, WHICH
SHUD LEAD TO XTNSV FOG FORMATION. ON THURSDAY, WE ARE UNDER NVA BUT
PROFILES AND STABILITY INDICIES SUGGEST THE PSBLY OF SOME ISOLD/WDLY
SCT ACTIVITY IN THE AFTN. WILL GO WITH A 30 POP AND INDICATE JUST A
CHC OF AN AFTN SHRA/TSTM.

TMRW NGT, MSTR BEGINS TO INCREASE FROM THE SOUTH AS THE NXT WAVE
APRCHS. WILL INRODUCE CHC POPS ACRS NE PA WELL AFTER MIDNIGHT. ON
FRIDAY, LIKELY POPS LOOK APPROPRIATE. MDLS HAVE THE FCST AREA IN THE
LEFT FRONT QUAD OF A 60 KT JET BY FRIDAY AFTN, WITH SFC BNDRY IN THE
VCNTY AND WEAK WAVES TRACKING NWD ALONG IT. GOOD CONVERGENCE
SIGNATURES ALONG THE FNT AND PLENTLY OF MSTR TO WORK WITH.

EXTENDED PERIOD (FRI NGT - WED)

INCREASED POPS TO LIKELY CATEGORY FRIDAY NIGHT/SATURDAY. MEDIUM
RANGE MODELS AGREE WITH SFC WAVE IN FORECAST VCNTY BOTH PERIODS AND
UPPER LEVEL TROF REMAINING ACROSS NORTHEAST UNITED STATES. WILL
CONTINUE WITH CHC POPS FOR CONVECTION SATURDAY NIGHT THROUGH MONDAY
DAYLIGHT HOURS WITH UPPER LEVEL TROF HANGING ON. WENT DRY
TUESDAY/WEDNESDAY AND UPPER LEVELS HEIGHTS BEGIN TO RISE AND SFC
HIGH PRESSURE BUILDS IN FROM CENTRAL CANADA.

AVIATION...

THROUGH SUNSET VRF/MVFR CONDITIONS WITH SCT/BKN CU FIELD. IFR
CONDITIONS BRIEFLY POSSIBLE THROUGH EARLY EVENING IN SCATTERED
CONVECTION. AFTER SUNSET VFR/MVFR WITH AREAS OF HAZE. LATE TONIGHT
AREAS OF FOG WILL DEVELOP WITH IFR CONDITIONS EXPECTED IN
ELM/BGM/ITH. AFTER THE FOG BURNS OFF BY 13-14Z VFR CONDITIONS.

.BGM...NONE.

DAYS 1-2: BRADY
DAYS 3-7 AND AVIATION: RRM
Hazardous weather outlook, Aug 6, 3:20 AM EDT, 10 hours 50 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-070915-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
320 AM WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
A PERSISTENT VORTEX WILL GENERATE SCATTERED THUNDERSTORMS AGAIN THIS
AFTERNOON. THE BEST CHANCE FOR THUNDERSTORMS WILL BE FROM THE
POCONOS THROUGH THE CATSKILLS REGION.

THE MAIN THREAT FROM THUNDERSTORMS WILL BE HEAVY RAIN...AS
THUNDERSTORMS WILL BE LADEN WITH MOISTURE AND SLOW MOVING. SPOTTERS
ARE ENCOURAGED TO REPORT HEAVY RAIN TO THE NATIONAL WEATHER SERVICE.

.DAYS TWO THROUGH SEVEN...
SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK.
THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME
AREA CAUSING PROBLEMS ALONG SMALLER STREAMS.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

In the hours before

Special weather statement, Aug 6, 10:34 AM EDT, 3 hours 36 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-062230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1034 AM EDT WED AUG 6 2003

...LOCALLY EXCESSIVE RAINFALL POSSIBLE THIS AFTERNOON ACROSS CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

AN UPPER LEVEL LOW PRESSURE SYSTEM OVER PENNSYLVANIA WILL MOVE INTO
CENTRAL NEW YORK THIS AFTERNOON, WITH MORE SHOWERS AND THUNDERSTORMS
LIKELY.

THUNDERSTORMS THAT DEVELOP TODAY ARE EXPECTED TO BE SLOW MOVERS,
WITH THE POTENTIAL TO PRODUCE RAINFALL RATES OF 1 TO 2 INCHES PER
HOUR. MANY AREAS HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST
FEW DAYS, AND ADDITIONAL HEAVY RAINFALL COULD CAUSE RAPID FLOODING
OF SMALL STREAMS, CREEKS AND LOW-LYING AREAS.

IF YOU LIVE IN A FLOOD PRONE AREA...YOU ARE ADVISED TO KEEP ABREAST
OF THE LATEST FORECASTS AND LISTEN FOR POSSIBLE FLASH FLOOD WATCHES
OR WARNINGS WHICH MAY BE ISSUED THIS AFTERNOON.

STAY TUNED TO NOAA WEATHER RADIO, THE OFFICIAL VOICE OF THE NATIONAL
WEATHER SERVICE, OR VISIT OUR WEBSITE AT WWW.WEATHER.GOV, FOR THE
LATEST UPDATES.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:22 PM EDTFlash Flood WarningBGMLuzerne53 min
Aug 6, 2:50 PM EDTFlash Flood WarningBGMWayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.